Mediterranean Journal of Mathematics

, Volume 11, Issue 2, pp 237–253 | Cite as

On Solvability of Hermitian Solutions to a System of Five Matrix Equations

  • Shao-wen Yu
  • Guang-jing Song


In this paper, we establish the formulas of the maximal and minimal ranks of the Hermitian matrix expression \({C_{5}-A_{3}X_{1}A_{3}*-A_{4}X_{2}A_{4}*}\) where X 1 and X 2 are Hermitian solutions to two systems of matrix equations A 1 X 1 = C 1,X 1 B 1 = C 2 and A 2 X 2 = C 3,X 2 B 2 = C 4, respectively. Using this result and matrix rank method, we give necessary and sufficient conditions for the existence of Hermitian solutions to a system of five matrix equations \({A_{1}X_{1}=C_{1},X_{1}B_{1}=C_{2},A_{2}X_{2}=C_{3},X_{2}B_{2}=C_{4} ,A_{3}X_{1}A_{3}*+A_{4}X_{2}A_{4}*=C_{5}}\) by rank equalities. The general expressions and extreme ranks of the Hermitian solutions X 1 and X 2 to the system mentioned above are also presented.

Mathematics Subject Classification (2000)

15A03 15A09 15A24 15A33 


System of Matrix equations minimal rank maximal rank Hermitian solution generalized inverse 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Khatri C.G., Mitra S.K.: Hermitian and nonnegative definite solutions of linear matrix equations. SIAM J. Appl. Math. 31, 578–585 (1976)CrossRefMathSciNetGoogle Scholar
  2. 2.
    Groβ, J.: A note on the general Hermitian solution to AXA* = B. Bull. Malaysian Math. Soc. (second series) 21, 57–62 (1998)Google Scholar
  3. 3.
    Marsaglia G., Styan G.P.H.: Equalities and inequalities for ranks of matrices. Linear Multilinear Algebra 2, 269–292 (1974)CrossRefMathSciNetGoogle Scholar
  4. 4.
    Liu Y.H., Tian Y.G., Takane Y.: Ranks of Hermitian and skew-Hermitian solutions to the matrix equation AXA* = B. Linear Algebra Appl. 431, 2359–2372 (2009)CrossRefMATHMathSciNetGoogle Scholar
  5. 5.
    Tian Y.G., Cheng S.: The maximal and minimal ranks of ABXC with applications. N. Y. J. Math. 9, 345–362 (2003)MATHMathSciNetGoogle Scholar
  6. 6.
    Tian Y.G.: The minimal rank of the matrix expression ABXYC. Missouri J. Math. Sci. 14(1), 40–48 (2002)MathSciNetGoogle Scholar
  7. 7.
    Tian Y.G.: Upper and lower bounds for ranks of matrix expressions using generalized inverses. Linear Algebra Appl. 355, 187–214 (2002)CrossRefMATHMathSciNetGoogle Scholar
  8. 8.
    Tian Y.G.: The minimal rank completion of a 3 × 3 partial block matrix. Linear Multilinear Algebra 50(2), 125–131 (2002)CrossRefMATHMathSciNetGoogle Scholar
  9. 9.
    Tian Y.G.: The maximal and minimal ranks of some expressions of generalized inverses of matrices. Southeast Asian Bull. Math. 25, 745–755 (2002)CrossRefMATHMathSciNetGoogle Scholar
  10. 10.
    Tian Y.G.: More on maximal and minimal ranks of Schur complements with applications. Appl. Math. Comput. 152(3), 675–692 (2004)CrossRefMATHMathSciNetGoogle Scholar
  11. 11.
    Liu Y.H., Tian Y.G.: Max-Min Problems on the Ranks and Inertias of the Matrix Expressions ABXC±(BXC)* with Applications. J. Optim. Theory Appl. 148, 593–622 (2011)CrossRefMATHMathSciNetGoogle Scholar
  12. 12.
    Tian Y.G.: Maximization and minimization of the rank and inertia of the Hermitian matrix expression ABX−(BX)* with applications. Linear Algebra Appl. 434, 2109–2139 (2011)CrossRefMATHMathSciNetGoogle Scholar
  13. 13.
    Tian Y.G., Liu Y.H.: Extremal ranks of some symmetric matrix expressions with applications. SIAM J. Matrix Anal. Appl. 28(3), 890–905 (2006)CrossRefMATHMathSciNetGoogle Scholar
  14. 14.
    Liu Y.H, Tian Y.G.: More on extremal ranks of the matrix expressions ABX± X*B* with statistical applications. Numer. Linear Algebra Appl. 15, 307–325 (2008)CrossRefMATHMathSciNetGoogle Scholar
  15. 15.
    Tian Y.G.: Equalities and inequalities for inertias of Hermitian matrices with applications. Linear Algebra Appl. 433, 263–296 (2010)CrossRefMATHMathSciNetGoogle Scholar
  16. 16.
    Liu Y.H., Tian Y.G.: A simultaneous decomposition of a matrix triplet with applications. Numer. Linear Algebra Appl. 18, 69–85 (2011)CrossRefMATHMathSciNetGoogle Scholar
  17. 17.
    Wang Q.W., Jiang J.: Extreme ranks of (skew)Hermitian solutions ot a quaternion matrix equations. Electronical J. Linear Algebra. 20, 552–573 (2010)MATHGoogle Scholar
  18. 18.
    Wang Q.W., Wu Z.C.: Common Hermitian solutions to some operator equationson Hilbert C*-modules. Linear Algebra Appl. 432, 3159–3171 (2010)CrossRefMATHMathSciNetGoogle Scholar
  19. 19.
    Wang Q.W., Yu S.W., Lin C.Y.: Extreme ranks of a linear quaternion matrix expression subject to triple quaternion matrix equations with applications. Appl. Math. Comput. 195, 733–744 (2008)CrossRefMATHMathSciNetGoogle Scholar

Copyright information

© Springer Basel 2013

Authors and Affiliations

  1. 1.Department of MathematicsEast China University of Science and TechnologyShanghaiChina
  2. 2.School of Mathematics and Information SciencesWeifang UniversityWeifang, ShandongChina

Personalised recommendations